Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 209, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 9, 2016, 6:39 PM CDT for Atchison County, Missouri. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2016, 6:39 PM CDT (23:39 UTC)
- Expired
- Sep 9, 2016, 7:04 PM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:44 PM CDT | HAIL 0.75 | 4 Sse Hamburg, MO | |
| Sep 9, 6:44 PM CDT | HAIL 0.75 | 5 N Watson, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115
WUUS53 KEAX 092339
SVREAX
MOC005-100015-
/O.NEW.KEAX.SV.W.0209.160909T2339Z-160910T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT FRI SEP 9 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ATCHISON COUNTY IN NORTHWESTERN MISSOURI...
* UNTIL 715 PM CDT
* AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMBURG...OR
14 MILES NORTHWEST OF TARKIO...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WESTBORO AND WATSON.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 116 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.
&&
LAT...LON 4058 9527 4050 9522 4046 9568 4048 9570
4049 9568 4051 9569 4052 9566 4054 9565
4056 9568 4055 9570 4052 9571 4058 9574
TIME...MOT...LOC 2338Z 253DEG 33KT 4054 9562
HAIL...1.00IN
WIND...60MPH
$$
LG1 follow-up statement
049
WWUS53 KEAX 100004
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT FRI SEP 9 2016
MOC005-100014-
/O.CAN.KEAX.SV.W.0209.000000T0000Z-160910T0015Z/
ATCHISON MO-
704 PM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ATCHISON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.
LAT...LON 4058 9527 4050 9522 4046 9568 4048 9570
4049 9568 4051 9569 4052 9566 4054 9565
4056 9568 4055 9570 4052 9571 4058 9574
TIME...MOT...LOC 0002Z 253DEG 33KT 4061 9532
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:22 PM CDT, 17 minutes earlier.
Area forecast discussion, Sep 9, 6:22 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
622 PM CDT FRI SEP 9 2016
.Discussion...
Issued at 256 PM CDT FRI SEP 9 2016
Line of thunderstorms are approaching the NW portions of MO this
afternoon and will continue to progress across the forecast area
through this evening. Initial convection looks to be sub- to
marginally severe but there will be a few hours late this afternoon
into this evening where the diurnally-driven instability will
coincide with increasing shear values. While the better shear values
generally look to lag behind the front, SPC's mesoanalysis page has
been indicating an uptick in effective bulk shear ahead of the
approaching convection. Of note, lapse rates haven't been terribly
impressive. When putting it all together, what we're looking at
impacts wise is the potential for storms through sunset to become
strong to marginally severe, transitioning more into a hydro concern
across the southern half of the forecast area after sunset. Despite
the front remaining generally progressive, it looks to slow as it
drops southward, and combining the efficient rain that these storms
will produce with the possibility of training, could see an
additional inch plus falling in a short amount of time in places that
already picked up 1" to 3"+ early this morning. PWAT values are
currently running just shy of the 2 inch mark across the southern
forecast area, which is right in line with the max moving average for
the day, right around the daily max. In other words, a very juicy
atmosphere out there for early September.
MUCH drier air will be advecting in behind the front for this
weekend, keeping the skies rather clear. Temps will be running below
normal for this time of year, allowing for a beautiful weekend to
unfold. However, rain chances quickly return, particularly for the
western third of the forecast area by early next week. Ridging in the
southern U.S. plus shortwaves cruising through looks to keep the
pattern somewhat active through the middle of next week before
another cold front traverses through and another (at least) brief
period of cool, dry weather greets the region.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 621 PM CDT FRI SEP 9 2016
VFR conditions currently prevail at the temrianls, but this wont
last long as a broken line of thunderstorms is sweeping southeast
with a cold front that will move through overnight. Expect storms to
be an issue at the terminals through 04Z at the latest with clearing
skies after that. North winds will prevail through Saturday.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Saturday morning for KSZ057-060.
MO...Flash Flood Watch through Saturday morning for MOZ043>046-053-
054.
&&
Discussion...lg
Aviation...CutterHazardous weather outlook, Sep 9, 5:03 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 503 AM CDT FRI SEP 9 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 503 AM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. MAIN THREATS ARE ISOLATED STRONG WINDS UP TO 60 MPH AND ISOLATED HAIL UP TO QUARTER-SIZE. TORNADO THREAT IS MINIMAL. WIDESPREAD 1-3 INCHES OF RAIN IS ALSO POSSIBLE. FLASH FLOODING COULD BE A CONCERN MAINLY SOUTH OF INTERSTATE 70. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 AM SATURDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED THIS WEEKEND. STORM CHANCES RETURN MONDAY EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Sep 9, 6:23 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT FRI SEP 9 2016
KSZ025-102-MOZ011-012-100000-
ATCHISON KS-DONIPHAN KS-ANDREW MO-HOLT MO-
623 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHWESTERN
ATCHISON...SOUTHWESTERN ANDREW AND SOUTHEASTERN HOLT COUNTIES UNTIL
700 PM CDT...
AT 622 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM FOREST CITY TO NEAR ROBINSON TO NEAR NETAWAKA.
MOVEMENT WAS EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...WATHENA...ELWOOD...HIGHLAND...TROY...OREGON...EFFINGHAM...
AMAZONIA...LANCASTER...FOREST CITY...WHITE CLOUD...MUSCOTAH...
DENTON...DONIPHAN...SEVERANCE...FARMINGTON...HURON...LEONA...
BENDENA AND FANNING.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 60 AND 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS POSSIBLE WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.
&&
LAT...LON 3965 9556 3965 9534 4000 9534 3997 9527
4002 9522 3998 9488 3984 9491 3981 9487
3978 9494 3976 9491 3977 9486 3973 9488
3974 9496 3969 9497 3967 9502 3962 9506
3964 9511 3948 9533 3950 9557
TIME...MOT...LOC 2322Z 279DEG 17KT 3996 9518 3980 9533 3956 9570
LGSpecial weather statement, Sep 9, 6:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT FRI SEP 9 2016
MOZ001-100000-
ATCHISON MO-
629 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATCHISON COUNTY UNTIL
700 PM CDT...
AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERU...OR 18 MILES WEST OF TARKIO...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTBORO AND WATSON.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 114 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4058 9532 4050 9525 4044 9565 4046 9564
4046 9568 4047 9570 4049 9568 4051 9569
4052 9566 4055 9566 4056 9568 4052 9571
4052 9575 4058 9577
TIME...MOT...LOC 2329Z 254DEG 33KT 4051 9571
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:09 AM CDT | Special Weather Statement | EAX | Bates | 51 min |
| Sep 9, 2:27 AM CDT | Areal Flood Advisory | EAX | Bates | 6 hr |
| Sep 9, 2:36 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 64 hr |
| Sep 9, 2:36 AM CDT | River Flood Warning | EAX | Cooper, Saline | 4 days |
| Sep 9, 2:44 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 3 days |
| Sep 9, 6:29 PM CDT | Special Weather Statement | EAX | Atchison | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.